i'm bipolar, and for the last week and a half had not slept or eaten, though at least i hadn't reached the point of pressured jabbering, delusions and hallucinations. i have only had one manic episode before, and i was suspecting another one was coming on.
anyways, my psychiatrist prescribed me some new meds-i knew i needed to sleep at the very least. i read up on it-seroquel, and it sounded like for at least the first day most people describe feeling like sedated zombies.
i got the seroquel the day before one of my last clinicals, and i took the ci aside and told her i didn't feel i would be a safe nurse if i had taken it the night before for the very first time. i was like, if i won't be able to pass the course i'll put off starting it til the weekend, but if i can pass i need to start them before i become totally insane. and in any case, at that point my hands were shaking and i was lightheaded from lack of sleep and noursishment-also not safe nursing behavior.
i even showed her the prescription i'd just filled the hour before and its side effects sheet.
she was all, "you're smart, and you know doctors will prescribe anything. i wouldn't trust them"
???? i had dimly hoped she might be glad that i'd showed the good judgment to know when i wouldn't be a safe nurse and to stay away.
and then she was like 'thats your choice, but you know it will still be in your system for 10 days after. in that case you won't be safe for your peds clinicals next week.' huh???????? anyways, she's not the peds ci thankfully.
i hadn't told anyone at school about my mental health issues before. it hadn't seemed necessary. but now she knows. and what a poor mental health ally she has turned out to be. sadly i'm not even that surprised, so many of my nursing instructors have shown much disdain for medical doctors and medications-as far as they themselves are concerned. its like they're on some pedestal above all of our patients. is this common?
Mar 1, '09
I don't know if it's common. I've never told anyone I was taking anything. I never trusted them enough.
I hope the Seroquel keeps you from getting sicker.
And hang in.
Mar 1, '09
I'm sorry you are going through this right now and commend you on having the good judgement to seek help and consider your patients safety. Personally I would suggest taking it as your Doctor prescribed and starting it now if that is the recommendation. You can always take it as far away from your clinical time as possible if you fear it will be sedating. I tend to think medications someone really needs isn't as likely to cause you to be snowed like it might if I took it. Does that make any sense? FWIW my experience in giving Seroquel is that it can be sedating but I've never noted it to cause my patients to be "zombies". We use it sometimes as a prn for agitation and I personally feel its about useless for that. Please let us know how you are doing. Hugs, Jules
Mar 1, '09
hang in there, hun. i wouldn't stop taking anything, especially since you said you felt a manic episode coming on.
if you don't feel like you are going to be safe at clinicals, then i think it's wise to speak with your CI and ask if you can do makeup clinicals when you are more well adjusted to the medication, as seroquel can be sedating.
i've never had a CI mention anything to me, but they could always tell when i was on a prednisone wean (for asthma). i must have been really wired one shift tho, because she walked me over to the breakroom and said "just sit down for a minute and be quiet!"
i hope you start feeling more like yourself soon!
Mar 1, '09
Her attitude toward you sounds like she was really out of line and NOT showing any level of compassion towards you at all with this. I might actually think about going to someone above her and discussing her behavior.
In my experience some people can find this med sedating and somenot. Those that do take it HS--though if taken too late you may still be groggy in the AM so you might need to move it up to more of an evening dose. It's true that those of us who don't need a med like this will find it more sedating--even with very small doses--then someone who needs it--I had a doc explain to me that someone who tolerates upwards like 600-800mg doses is filling receptors in the brain in a way that people who don't need it don't have happen-- I took 25mg one time to try to sleep and it sedated me for like 18 hours-- but I give patients who are really ill really high doses and they are then "normal" per their description. Before you can take care of patients you have to take care of yourself. I would try taking the first dose at like 7 or 8 PM and see how you feel in the AM. If not groggy you should be okay--patients have told me if they wait till like 10, 11, 12 to take it they are unable to get up or feel groggy or hung over in the AM.
As far as her saying that docs prescribe meds people don't need----UMMMMM I THINK SHE IS IN THE WRONG PROFESSION to feel this way~!!!!! LOL Maybe your psychiatrist would be willing to give her a call. Just a thought....
Mar 1, '09
thanks so much for you all's input. it makes me feel better, or at least more justified in my opinion of this ci's behavior. i would consider reporting her, but i'm in the very last weeks and at this point it seems like a fruitless venture, especially if i want her to give me passing grades and letters of rec.
btw the seroquel did knock me out the first night and following day, but i think i've adjusted and feel quite good actually during the awake times. should be fine for peds rotation, especially if i take it earlier in the night than i have been.
Mar 1, '09
yeah that seems to be the consensious with the patients I have had that take it and still are working--functioning. They say they take it earlier in the eve.
Mar 27, '09
GAck! What a maroon! This instructor sounds like a piece of work. I think I might have to consider going over her head and talking to the director at school--she was way outta line. In fact, what she said could be construed as giving medical advice.
I hope the seroquel works well for you. Seroquel was the thing that finally stopped my mood swings. I take 150mg at night, around 9pm, and I take 50mg twice a day. I find that I'm ready to sleep at bedtime and I stay asleep all night. I'm not drowsy during the day and it also treats my anxiety.
I feel like a new person.
Good luck with your clinicals. I think medication is a gift from God! I can't imagine telling a student not to take her meds when she is clearly describing a hypomanic episode.
Must Read Topics